Ear Decompositions of Matching Covered Graphs

G

different from and has at least Δ edge-disjoint removable ears, where Δ is the maximum degree of G. This shows that any matching covered graph G has at least Δ! different ear decompositions, and thus is a generalization of the fundamental theorem of Lovász and Plummer establishing the existence of ear decompositions. We also show that every brick G different from and has Δ− 2 edges, each of which is a removable edge in G, that is, an edge whose deletion from G results in a matching covered graph. This generalizes a well-known theorem of Lovász. We also give a simple proof of another theorem due to Lovász which says that every nonbipartite matching covered graph has a canonical ear decomposition, that is, one in which either the third graph in the sequence is an odd-subdivision of or the fourth graph in the sequence is an odd-subdivision of . Our method in fact shows that every nonbipartite matching covered graph has a canonical ear decomposition which is optimal, that is one which has as few double ears as possible. Most of these results appear in the Ph. D. thesis of the first author [1], written under the supervision of the second author.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Additional information

Received: November 3, 1997

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Carvalho, M., Lucchesi, C. & Murty, U. Ear Decompositions of Matching Covered Graphs. Combinatorica 19, 151–174 (1999). https://doi.org/10.1007/s004930050051

Download citation

  • AMS Subject Classification (1991) Classes:  05C70